Alert archive / Georgia / Tornado Warnings in 2003

Tornado Warning 14, NWS Jacksonville, FL

July 1, 2003Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at Jul 1, 2003, 2:27 PM EDT for Coffee County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 2:27 PM EDT (18:27 UTC)
Expired
Jul 1, 2003, 3:15 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Coffee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WFUS52 KJAX 011827
TORJAX
GAC069-011915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 315 PM EDT

* AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 4 MILES SOUTHWEST OF BROXTON...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 315 PM EDT...
  BROXTON AND DOUGLAS...
  PRIDGEN...

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3167 8285 3168 8272 3150 8287 3163 8303
          3174 8298 3183 8284
$$

ZAPPE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 1, 9:44 AM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 9:44 AM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT TUE JUL  1 2003

AREA REMAINS ON THE PERIPHERY OF T.D. BILL.  DOPPLER RADAR SHOWS
SCATTERED THUNDERSTORMS ALONG ALTAMAHA RIVER IN SE GA MOVING NORTH.
12Z SOUNDING SHOWS VERY MOIST UNSTABLE AIRMASS OVER AREA WITH PWAT
AT 2 INCHES WITH MODIFIED CAPE OF 3400 J/KG.  MOST CONVECTION TODAY
SHOULD BE IN GA AND NEAR EAST COAST SEABREEZE FRONT WHICH WONT MOVE
TOO FAR INLAND DUE TO S WINDS.  ONLY CHANGE WILL BE TO BUMP UP WINDS
TODAY INTO 10 TO 15 MPH RANGE GIVEN 20-25 KNOT WINDS RIGHT ABOVE
SURFACE ON 12Z JAX SOUNDING.

MARINE...NO CHANGES NEEDED.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MZ/JH
Hazardous weather outlook, Jul 1, 5:30 AM EDT, 8 hours 57 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...MAINLY EAST OF THE
INTERSTATE 75 CORRIDOR. STORMS WILL GENERALLY MOVE TO THE NORTH-
NORTHEAST AROUND 15 TO 20 MPH. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE WITH THE MAIN CONCERNS BEING GUSTY WINDS UP TO 50 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE THUNDERSTORMS
WILL WEAKEN AFTER SUNSET TONIGHT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH FRIDAY...
THE REMNANT LOW PRESSURE AREA THAT WAS TROPICAL STORM BILL WILL MOVE
INTO TENNESSEE AND THEN VIRGINIA AS IT WEAKENS WEDNESDAY AND
THURSDAY. AS THE STORM TRACKS TO OUR NORTH IT WILL BRING AN INFLUX
OF GULF MOISTURE TO THE AREA AND THE POTENTIAL FOR PERIODS OF HEAVY
RAINFALL. THE HEAVIEST RAINS ARE EXPECTED MAINLY NORTH OF HIGHWAY 32
IN GEORGIA AND WEST OF INTERSTATE 75 IN FLORIDA.

SATURDAY THROUGH MONDAY...SCATTERED THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON ACROSS FLORIDA DUE TO SEABREEZE INTERACTIONS.

SEVERAL AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Jul 1, 1:05 PM EDT, 1 hour 22 minutes before
FLZ020-GAZ162-011745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
105 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN PORTIONS
OF HAMILTON AND ECHOLS COUNTIES VALID UNTIL 145 PM EDT...

AT 105 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF CROSSROADS...OR
ABOUT 5 MILES NORTH OF SUWANNEE RIVER STATE PARK...MOVING NORTH AT 20
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
CROSSROADS...JENNINGS AND STATENVILLE THROUGH 145 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 1:39 PM EDT, 48 minutes before
GAZ163-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
139 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN CLINCH
COUNTY VALID UNTIL 230 PM EDT...

AT 139 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES SOUTHWEST OF DU PONT...OR ABOUT
8 MILES NORTH OF STATENVILLE...MOVING NORTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DU PONT AND
HOMERVILLE THROUGH 230 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 1:51 PM EDT, 36 minutes before
GAZ132-149-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
151 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON COUNTY
VALID UNTIL 230 PM EDT...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN BERRIEN COUNTY MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND WILLACOOCHEE...KIRKLAND AND PEARSON THROUGH 230 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 1:58 PM EDT, 29 minutes before
GAZ135-011845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY
VALID UNTIL 245 PM EDT...

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF BAXLEY...
MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND BAXLEY THROUGH 245 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY
RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 1, 2:12 PM EDT, 15 minutes before
GAZ132-011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT TUE JUL 1 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY
VALID 300 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
DOUGLAS...OR ABOUT 7 MILES NORTH OF WILLACOOCHEE...MOVING NORTHEAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND AMBROSE...DOUGLAS...BROXTON AND PRIDGEN THROUGH 300 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

Nearby

Tornado Warnings in Georgia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.